MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION INDIRECT DECOMPRESSION SYSTEM; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE

BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION INDIRECT DECOMPRESSION SYSTEM; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Model Number 101-9814
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/13/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a superion implant procedure, the spacer broke.The physician was implanting in a small tight space in the spinous process.The physician decided to do a sagittal wiggle to loosen things up and the top of the spacer broke off from the inserter.The broken spacer was replaced with a new one.The patient's anatomy was noted to have osteophytes and a thick spinous process.The physician reportedly did not use excessive force during deployment but was not performing the sagittal wiggle technique as he was supposed to.
 
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.The device was returned for analysis and the complaint was confirmed.Visual inspection showed that the spindle cap was completely sheared off the implant body.The damage was sufficient to preclude functional testing.The damage to implant indicates failure likely due to a combination of deployment against resistance (e.G., bone) and physician failing to correctly attach the inserter to the spacer.Based on the product analysis, the most probable cause of the complaint is unintended use error caused or contributed to event.Additionally, a labeling review was completed and reveal no anomalies.The instructions for use (ifu) states deployment should not be forced or implant breakage or damage to bony structures may result.Furthermore, it states that if resistance to deployment is encountered, and repositioning of the implant is required, rotate the driver counterclockwise until a positive stop is reached and withdraw dorsally to collapse the cam lobes.

Brand Name
SUPERION INDIRECT DECOMPRESSION SYSTEM
Common Device Name
PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION CORPORATION
25155 rye canyon loop
valencia CA 91355
Manufacturer (Section G)
VERTIFLEX INC
carlsbad CA 92010
Manufacturer Contact
erik sherburne
25155 rye canyon loop
valencia, CA 91355
7632920920
MDR Report Key23390404
Report Number3006630150-2025-09598
Device Sequence Number15956334
Product Code NQO
UDI-Device Identifier00884662000550
UDI-Public(01)00884662000550(17)241022(10)800143
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
P140004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial
Report Date (Section B) 10/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/22/2024
Device Model Number101-9814
Device Catalogue Number101-9814
Device Lot Number800143
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2020
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2019
Initial Report FDA Received Date10/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/22/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2485-2025
Patient Sequence Number1
Patient SexUnknown